Virginia, 2003

Damaging Winds in Virginia, July 12, 2003

July 12, 2003 · NWS RNK · 5 events in 3 counties and zones

5 miles north of Baywood, and 5 miles northwest of Independence.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Thunderstorms during the afternoon of the 12th produced damaging winds.Thunderstorms winds downed trees and power lines in Chilhowie and trees in Mouth of Wilson, near Highway 460 in Red Ash,3.5 miles north of Baywood, and 5 miles northwest of Independence.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 12, 2:15 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jul 12, 2:15 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
315 PM EDT SAT JUL 12 2003

NCEP IN BACKUP MODE BECAUSE OF COMMS AND NETWORK PROBLEMS WITH
LIMITED DATA AVAILABLE. SHORTEN GFS...AND LACKING NOGAPS/UKMET AND
MOS FIELDS TODAY. BECAUSE OF MISSING MODEL GUIDANCE ELECTED TO MAKE
ONLY MINOR ADJUSTMENTS IN THE PACKAGE FOR THE SHORT AND EXTENDED
PERIODS.

VORT MAX ROTATING ACROSS OHIO VALLEY THIS AFTERNOON HAS RESULTED IN
SCATTERED CONVECTION. KFCX 88D SHOWED THAT SHOWERS AND THUNDERSTORMS
HAVE ENTERED THE WESTERN MOUNTAINS. COLD POOL ALOFT AND POOLING OF
LLVL MOISTURE IN THE WEST SUPPORT MENTION OF THUNDERSTORMS TONIGHT.
THE ARKANSAS VORT WILL ALSO PIVOT ACROSS THE SOUTHERN APPALACHIANS
OVERNIGHT. DECIDED TO RAISED POPS IN THE NW FOR TONIGHT AND EXTENDED
PCPN FURTHER EAST. 00Z ETA IS SIGNIFICANTLY DEEPER W/THE TROF IN THE
EAST THAN THE 00Z GFS/12Z MM5(REPLACEMENT ETA). 12Z ETA INDICATED
MORE DRYING FOR THE NORTHWEST CORNER OF FA...DECIDED TO PLAY SUNDAY
MORE PESSIMISTIC. KEPT SCT CONVECTION IN FORECAST FOR THE EXTENDED
PERIOD WITH FRONTAL BOUNDARIES. ZONES WILL BE OUT BY 4 PM. HAVE A
GOOD NIGHT.

FCSTID =    7
PRELIM NUMBERS
ROA   62  82  62  82 /  20  30  30  30
LYH   64  84  64  83 /  20  40  40  30
DAN   66  84  64  83 /  20  40  40  30
BLF   58  75  59  78 /  50  20  20  20
LWB   58  75  59  78 /  50  20  20  20
BCB   59  77  60  79 /  30  30  30  20
TNB   57  77  59  78 /  30  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.
Hazardous weather outlook, Jul 12, 1:15 PM EST, 2 hours 45 minutes before
NCZ001>006-019-020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-131100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT SAT JUL 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED WEST OF THE BLUE RIDGE
BETWEEN 4:00 AND 9:00 PM THIS EVENING.  SOME OF THESE THUNDERSTORMS
MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...

THERE IS THE THREAT OF SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS FOR SUNDAY THROUGH FRIDAY.  SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

UNLESS THE THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS
NOT ANTICIPATED.

In the hours before

Special weather statement, Jul 12, 1:22 PM EST, 2 hours 38 minutes before
NCZ001-002-VAZ007-009>020-022>024-WVZ042>045-122115-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
222 PM EDT SAT JUL 12 2003

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP WEST OF THE BLUE
RIDGE BETWEEN 4:00 AND 9:00 PM THIS EVENING.  SOME OF THESE
THUNDERSTORMS MAY CONTAIN LARGE HAIL AND STRONG WIND GUSTS.

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The Charleston,WV radar (KRLX), 134 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tazewell

When
July 12, 4:00 PM EST
Where
Tazewell County, Red Ash
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.117, -81.883

Thunderstorm Wind, Smyth

When
July 12, 4:45 PM EST
Where
Smyth County, Chilhowie
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.800, -81.667

Thunderstorm Wind, Grayson

When
July 12, 4:50 PM EST
Where
Grayson County, Mouth of Wilson
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.583, -81.333

Thunderstorm Wind, Grayson

When
July 12, 5:00 PM EST
Where
Grayson County, 4 mi N of Baywood
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.670, -81.017

Thunderstorm Wind, Grayson

When
July 12, 5:10 PM EST
Where
Grayson County, 5 mi NW of Independence
Measured
60 kt (69 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
36.667, -81.217

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379436, 5379437, 5379438, 5379439, 5379440.